Texas, 2022

Damaging Wind in Texas, August 29, 2022

August 29, 2022 · NWS SJT · 1 event in 1 county or zone

Isolated severe thunderstorms produced damage near Roscoe on August 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated severe thunderstorms produced damage near Roscoe on August 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 29, 1:45 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 29, 1:45 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
245 PM CDT Mon Aug 29 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 216 PM CDT Mon Aug 29 2022

Early this afternoon, a tropical airmass remained in place across
much of the region.  The axis of a 500mb trough, located over the
upper Midwest and central Canada, helped to generate some scattered
thunderstorms north of I-20 today.  This cluster of storms has
produced an outflow boundary across the Big Country this afternoon,
which will likely continue to generate more storms through much of
this evening.  Tonight and tomorrow a cold front, located over the
central Plains, will drop southward into Oklahoma.  As this occurs,
an inverted upper-level trough will break off from the Upper Midwest
trough and spin over far west Texas.  This will help to generate
better chances for rain and thunderstorms, mainly over the Concho
Valley, late tonight through tomorrow morning.  As thunderstorms
develop, they'll increase in coverage through the day and move
southward.  Where the activity develops will be highly dependent on
existing mesoscale boundaries, so it will be difficult to pin down
where the best chances will be. Regardless, no severe thunderstorms
are expected, and rainfall amounts could range from a trace to as a
half-inch in some places.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 216 PM CDT Mon Aug 29 2022

Inverted trough axis will remain near the region on Wednesday.
Deep easterly flow will keep a moist airmass in place (PW values
of 1.5-1.8 inches). Will also likely have several outflow
boundaries to work with from Tuesday's storms. Have the highest
PoPs during the day south of the I-20 corridor closer to the upper
level trough axis. As with Tuesday's activity showers and storms
will again be mesoscale driven. But locally heavy rainfall and
flash flooding will again be possible with the stronger storms.
Upper level ridge axis will nudge into the region on Thursday, but
a residual moist airmass and daytime heating will keep a chance
of isolated to scattered showers and storms in the forecast.
Highest PoPs on Friday will be focused across the northwest Hill
Country and northern Edwards Plateau where the better moisture
will be. There are differences between the GFS and ECMWF over the
weekend (GFS wetter vs ECMWF drier). Will stick with the model
blend for now and keep 20-30 percent PoPs in the forecast.
Otherwise, temperatures will remain below normal into the weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Mon Aug 29 2022

A messy aviation forecast is expected the next 24 hours with
rounds of showers and thunderstorms expected. Some activity this
afternoon will mainly affect Abilene and the Big Country.
More thunderstorms will develop late tonight through tomorrow
morning for areas further south. Gusty winds and brief IFR
conditions can be expected with this activity.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     72  88  71  89 /  50  70  40  50
San Angelo  72  88  71  86 /  60  80  60  70
Junction    73  87  71  88 /  50  70  60  70
Brownwood   73  88  72  88 /  40  70  40  60
Sweetwater  72  88  71  88 /  60  70  50  60
Ozona       70  84  70  84 /  70  80  70  80
Brady       72  86  72  85 /  50  70  50  70

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...41
LONG TERM....42
AVIATION...SK
Hazardous weather outlook, Aug 29, 1:41 PM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
241 PM CDT Mon Aug 29 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-301945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
241 PM CDT Mon Aug 29 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue this afternoon and evening
across the Big Country. Additional storms may develop in the
western Concho Valley overnight. Occasional lightning strikes,
brief heavy downpours and gusty winds may occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Locally heavy rainfall on Tuesday and Wednesday may lead to flood
related problems as rain showers and thunderstorms continue
across the region. Scattered thunderstorms on Thursday and Friday
may produce occasional lightning strikes, gusty winds, and locally
heavy downpours.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 29, 3:26 PM CST, 4 minutes before
Special Weather Statement
National Weather Service San Angelo TX
426 PM CDT Mon Aug 29 2022

TXZ054-292215-
Nolan TX-
426 PM CDT Mon Aug 29 2022

...A strong thunderstorm will impact portions of western Nolan County
through 515 PM CDT...

At 424 PM CDT, radar showed a strong cluster of thunderstorms over
northwestern Nolan County, near Roscoe, and moving slowly south at
15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail, along with
         frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible. Heavy rainfall in a short period of time could
         cause minor, localized flooding.

Locations impacted include...
Sweetwater, Roscoe, Maryneal, Champion, Wastella, I-20 Near The
Nolan-Mitchell County Line, The Intersection Of Ranch Road 608 And
Highway 147 and Camp Boothe Oaks.

This includes Interstate 20 between Mile Markers 229 and 243.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3214 10031 3220 10067 3251 10066 3251 10044
TIME...MOT...LOC 2124Z 017DEG 13KT 3242 10059

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The radar

The San Angelo radar (KSJT), 118 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nolan

When
August 29, 3:30 PM CST
Where
Nolan County, 1.75 mi W of Roscoe
Measured
60 kt (69 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
32.430, -100.560

The Nolan County Sheriff confirmed 6 accidents on I-20 near Roscoe, with 1 fatality caused by a tanker truck rolling over. Also, several jack-knifed 18-wheelers. No tornadoes reported. but locally strong winds were reported. Also, multiple power lines were blown down nearby.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Nolan2022-08-29MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053017.